Connecticut, 2013High Wind in Connecticut, January 31, 2013
January 31, 2013 · NWS BOX · 3 events in 3 counties and zones
A warm front moved northward across southern New England. This brought a period of mainly rain and warm temperatures.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front moved northward across southern New England. This brought a period of mainly rain and warm temperatures. In addition, a strong low level jet (up to 80 kts) resulted in high winds across much of southern New England. There was some tree damage and downed power lines with winds gusting to 60 to 70 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 31, 1:24 AM EST, 2 hours 28 minutes earlier.
Area forecast discussion, Jan 31, 1:24 AM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
124 AM EST THU JAN 31 2013
.SYNOPSIS...
STRONG TO DAMAGING WINDS ARE ANTICIPATED LATE TONIGHT INTO MID
MORNING THURSDAY...ALONG WITH A BAND OF HEAVY RAIN SHOWERS. THE
FRONT WILL PUSH ACROSS THE REGION THURSDAY MORNING...BRINGING WITH
MORE WINDY CONDITIONS AND COLDER TEMPERATURES. A COUPLE OF
RELATIVELY FAST MOVING SYSTEMS MAY PRODUCE LIGHT SNOW ON SUNDAY AND
AGAIN ON TUESDAY OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
115 AM UPDATE...
NOT MUCH CHANGE FROM PREVIOUS UPDATE. STILL EXPECTING STRONG TO
DAMAGING WINDS TIL 12Z WEST AND 15Z EAST. RISK OF STRONG WINDS
WILL INCREASE AS HEAVY RAIN BANDS DEVELOP 09Z-12Z WEST...12Z-15Z
EAST.
EXTENDED DENSE FOG ADVISORY FOR CAPE COD AND THE ISLANDS TIL 9 AM
UNTIL FROPA OCCURS. OTHERWISE BULK OF FORECAST REMAINS IN TACK.
TEMPS...STRONG LOW LEVEL WARM AIR ADVECTION WILL CONTINUE TO KEEP
TEMPS ANOMALOUS WARM OVERNIGHT WITH TEMPS WELL INTO THE 50S TO LOW
60S ACROSS EASTERN MA! IN FACT WILL HAVE TO WATCH POTENTIAL RECORD
HIGHS AFTER MIDNIGHT INTO EARLY MORNING.
BOS...62...1913
PVD...62...1988
ORH...57...1988
BDL...59...1947
PREVIOUS DISCUSSION BELOW
==================================================================
***STRONG TO DAMAGING WINDS ACROSS ALL OF SOUTHERN NEW ENGLAND***
***LATE TONIGHT INTO MID MORNING THURSDAY***
A POTENT SHORTWAVE AND ASSOCIATED LOW PRESSURE SYSTEM TRACKING TO
OUR WEST WILL HAVE A SIGNIFICANT IMPACT ON OUR WEATHER TONIGHT
INTO MID MORNING THURSDAY. THERE ARE SEVERAL WEATHER HAZARDS WE
ARE CONCERNED ABOUT WITH THE BIG ONE BEING STRONG TO DAMAGING
STRAIGHT LINE WIND GUSTS. WILL GO OVER ALL THE CONCERNS IN THE
NEXT FEW PARAGRAPHS.
1) STRONG DAMAGING STRAIGHT LINE WIND GUSTS:
WE OPTED TO CONVERT ALL HIGH WIND WATCHES OVER TO WARNING FOR LATE
TONIGHT INTO MID MORNING THURSDAY. THE STRONGEST WINDS LOOK TO
OCCUR BETWEEN 2 AM AND 9 AM...WITH 50 TO 60 MPH EXPECTED AND
PERHAPS EVEN A BIT STRONGER IN SOME LOCALES. NOW THERE IS ALWAYS
UNCERTAINTY IN THESE SOUTHERLY LOW LEVEL JET CASES BECAUSE OF THE
STRONG INVERSION AND HOW MUCH WIND WILL BE ABLE TO MIX DOWN. ITS
OFTEN BEST TO BE CONSERVATIVE IN THESE SITUATIONS. HOWEVER...IN
THIS CASE THE LOW LEVEL JET IS SO STRONG WE HAD TO GO WITH A HIGH
WIND WARNING FOR THE ENTIRE REGION. ONE TRICK THAT WILL SOMETIMES
GET YOU IN THE BALLBARK ON WIND GUSTS IS TO LOOK AT THE 850 MB JET
AND TAKE HALF FOR THE MAX WIND GUSTS. IN THIS CASE...THE NAM
INDICATES OVER 100 KNOTS AT THIS LEVEL! HIGHEST CONFIDENCE IN THE
STRONGEST WINDS WILL BE ACROSS INTERIOR RHODE ISLAND/SOUTHEAST
MA...WHERE TEMPS MAY BREAK 60 ALLOWING FOR BETTER MIXING. WOULD
NOT BE SURPRISED FOR SOME OF THESE LOCATIONS TO SEE WIND GUSTS OF
65 MPH. HOWEVER...EVEN IN THE INTERIOR THERE IS A GOOD POTENTIAL
FOR A FEW HOURS OF 50 TO 60 MPH WIND GUSTS ESPECIALLY IF A FINE
LINE DEVELOPS. THE ONE THING TO KEEP IN MIND ABOUT THESE LOW LEVEL
JET CASES IS THAT THE STRONGEST WINDS USUALLY ON LAST 1 TO 3 HOURS
IN A GIVEN LOCATION. HOWEVER...WINDS OF THESE SPEEDS COULD CAUSE
SCATTERED TREE DAMAGE AND POWER OUTAGES SO WE ARE CONCERNED.
2) PRECIPITATION AND CONVECTION POTENTIAL:
SCATTERED SHOWERS ARE EXPECTED THIS EVENING WITH MOST OF THEM
FOCUSED ACROSS THE INTERIOR. A FEW SHOWERS MAY WORK ONTO THE
COASTAL PLAIN...BUT THE BULK OF THE EVENING SHOULD BE DRY.
THE MAIN CONCERN WILL BE AS THE ACTUAL SURFACE FRONT APPROACHES THE
REGION. THIS LOOKS TO OCCUR BETWEEN 7Z AND 13Z...WHERE A BAND OF
HEAVY SHOWERS WILL WORK ACROSS THE REGION FROM WEST TO EAST. GIVEN
THE VERY STRONG WIND FIELDS AND SOME DATA FROM THE MESOSCALE
MODELS...FEEL THERE IS A GOOD CHANCE FOR SOME TYPE OF FINE LINE.
WE DID INCLUDE A SLIGHT CHANCE OF THUNDER AS WELL...BUT IT REMAINS
UNCERTAIN IF WILL BE ABLE TO GENERATE ENOUGH INSTABILITY. THE MAIN
PLAYER THOUGH LOOKS TO BE THE FINE LINE WHICH COULD RESULT IN A
BAND OF LOCALLY HIGHER WIND GUSTS. THE MODELS ARE IN GOOD
AGREEMENT THAT THE HEAVIEST RAIN WILL BE ACROSS OUR FAR WESTERN
ZONES...ESPECIALLY THE EAST SLOPES OF THE BERKSHIRES.
PLEASE SEE OUR HYDROLOGY SECTION FOR CONCERNS ON ANY FLOODING
POTENTIAL.
3) TEMPERATURES:
EVERYONE IS PRETTY MUCH BE IN THE 50S TO NEAR 60 AND WILL REMAIN
THERE FOR THE DURATION OF THE NIGHT. TEMPS MAY FALL A DEGREE OR SO
THIS EVENING...BUT SHOULD START TO RISE A FEW DEGREES LATER AS THE
STRONG LOW LEVEL JET BEGINS TO MIX DOWN THE ANOMALOUS MID LEVEL
TEMPERATURES. SOME LOCATIONS PARTICULARLY ON THE COASTAL PLAIN MAY
SEE TEMPS EXCEED 60 EVEN DURING THE OVERNIGHT HOURS.
4) DENSE FOG:
AREAS OF FOG COULD STILL BE LOCALLY DENSE AT TIMES TONIGHT. THE
MAIN CONCERN IS ACROSS THE CAPE/ISLANDS WHERE HIGH DEWPOINT AIR
STREAMS IN OVER THE COLD OCEAN...ISSUED A DENSE FOG ADVISORY
THROUGH 6Z IN THAT REGION.
5) COASTAL FLOODING ALONG THE SOUTH COAST:
NOT TOO CONCERNED ABOUT MAJOR PROBLEMS ALONG THE SOUTH COAST GIVEN
THAT HIGH TIDES OCCUR LATE THIS EVENING AND LATE THURSDAY MORNING.
THIS IS IN BETWEEN THE TIME OF THE STRONGEST WINDS AND PRESSURE
FALLS. NONETHELESS...A 2+ FOOT SURGE MAY YIELD BEACH EROSION AND
PERHAPS SOME MINOR SPLASH OVER DURING THE TIMES OF THE NEXT TWO
HIGH TIDES. THIS IS ESPECIALLY TRUE IN THE AREAS THAT WERE HARD
HIT BY SANDY OVER THE FALL.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
THURSDAY...
BAND OF HEAVY SHOWERS WILL BE EXITING THE COASTAL PLAIN BY MID TO
LATE MORNING. OTHERWISE...DRIER AND GRADUALLY CHILLIER AIR WILL
WORK INTO THE REGION. EARLY MORNING HIGHS WILL BE WELL INTO THE
50S...TO AROUND 60 WITH TEMPERATURES SLOWLY FALLING LATER IN THE
MORNING AND CONTINUING INTO THE AFTERNOON. THE COLD AIR WILL COME
IN GRADUALLY AND EXPECTING TEMPS TO REMAIN WELL ABOVE FREEZING IN
MOST AREAS THROUGH LATE AFTERNOON...SO NOT ANTICIPATING A FLASH
FREEZE.
THE MAIN CONCERN ON THURSDAY WILL BE STRONG WINDS BEHIND THE FRONT.
THIS A RESULT OF STEEPENING LAPSE RATES AS COLDER AIR ALOFT BEGINS
TO WORK INTO THE REGION. BOTH THE GFS/NAM BUFKIT PROFILES ARE
SHOWING A SOLID WIND ADVISORY FOR MOST OF THE AREA. WILL NOT HOIST
AT THIS TIME SINCE WE HAVE A HIGH WIND WARNING THROUGH MID
MORNING...BUT ONE WILL LIKELY BE NEEDED.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
HEADLINES...
* BRISK WEST WINDS INITALLY...GRADUALLY RELAXING INTO THE WEEKEND
* WEAK DISTURBANCES TO AFFECT NEW ENGLAND PERIODICALLY
* SEASONABLE TEMPERATURES
OVERVIEW...
AS ALLUDED TO YESTERDAY...PRESENT AND FORECASTED TELECONNECTIONS
WITHIN THE NORTHERN HEMISPHERE REMAIN POSITIVE. EXPECTING A
PROGRESSIVE FLOW PATTERN /LITTLE BLOCKING/ WITH THE WESTERN PACIFIC
RIDGE DISCERNED FROM SATELLITE/UPPER-AIR ANALYSIS TO GRADUALLY MOVE
EAST...AHEAD OF WHICH A BROAD TROUGH WITH INCIPIENT WAVES OF ENERGY
THROUGH THE LONG-WAVE FLOW PATTERN WILL IMPACT THE EASTERN CONUS.
THE TROUGH IS FAIRLY BROAD WITH LITTLE AMPLIFICATION. SUBSEQUENTLY
THE INCIPIENT SHORTWAVES ACT AS CLIPPER DISTURBANCES WITH LITTLE
AVAILABLE MOISTURE AS THE FETCH IS DELAYED INTO THE WESTERN ATLANTIC
BY THE BUILDING RIDGE TO THE EAST. AGREE WITH THE PREVIOUS
FORECASTER FOR THE LONG-TERM...DISTURBANCES PASSING THROUGH NEW
ENGLAND WILL BE ASSOCIATED WITH VERY LITTLE MOISTURE LOOKING TO BE
UNDER ADVISORY THRESHOLDS SHOULD THE MOISTURE FALL IN THE FORM OF
SNOW. WILL HIT UP THE DAY-BY-DAY DETAILS BELOW.
THURSDAY NIGHT...
BOUNDARY LAYER REMAINS WELL-MIXED AS HIGH AS H7 IN WAKE OF THE COLD
FRONT WITH MAX WESTERLY FLOW THROUGH THE LAYER AROUND 60 MPH
GRADUALLY WEAKENING INTO FRIDAY MORNING. ANTICIPATING CONTINUING
WIND ADVISORIES /GUSTS UP TO 50 MPH/...DROPPING OFF WEST TO EAST.
CONTINUED COLD ADVECTION SHOULD RESULT IN A GRADUAL SLIDE OF
OVERNIGHT MINS AROUND THE LOW-MID 20S. CLOUDS FILTERING ACROSS THE
REGION WITH THE BROAD TROUGH AND MOISTURE FETCH OFF THE LAKES.
FRIDAY INTO FRIDAY NIGHT...
MODELS AGREE UPON AN INCIPIENT SHORTWAVE SWEEPING THROUGH THE
DELMARVE PENINSULA AND INVIGORATING A SURFACE LOW TO THE SOUTH AND
EAST ALONG THE STALLED SURFACE FRONTAL BOUNDARY AND BETTER
BAROCLINIC FLOW. WITH NEW ENGLAND TO THE REAR OF THE DISTURANCE...
SUBSIDENCE SHOULD PREVAIL THROUGH THE COLUMN. PERHAPS SOME FLURRIES
FOR THE SOUTH COAST...OTHERWISE CONTINUED BREEZY W/NW WINDS WITH
BROKEN CLOUD DECKS...BECOMING SCATTERED THROUGH THE OVERNIGHT PERIOD.
SATURDAY INTO SATURDAY NIGHT...
CONTINENTAL POLAR AIRMASS WASHES OUT AS IT SWINGS THROUGH THE
CENTRAL PLAINS AND SOUTH OF NEW ENGLAND. MEANWHILE A WEAK CLIPPER
LOW LOOKS TO PASS ACROSS NORTHERN NEW ENGLAND /ASSOCIATED WITH VERY
LITTLE INVIGORATION THROUGH THE BROAD FLOW/. SNOW LOOKS TO BE
POSSIBLE ACROSS NORTHERN AND CENTRAL NEW ENGLAND...BUT ANTICIPATING
JUST FLURRIES...NO ACCUMULATION. OTHERWISE...ANTICIPATING SEASONABLE
TEMPERATURES UNDER WESTERLY FLOW.
SUNDAY INTO SUNDAY NIGHT...
DISCREPANCIES AMONGST MODEL SOLUTIONS CONCERNING THE DEFINITION OF
THE TROUGH WITH AN ASSOCIATED SHORTWAVE DISTURBANCE. NEVERTHELESS IT
APPEARS AN AREA OF LOW PRESSURE DEVELOPS ONCE AGAIN SOUTH AND EAST
OF NEW ENGLAND ALONG THE BETTER BAROCLINIC FLOW. BUT FEEL WITH THE
CYCLONIC FLOW AND SUBSEQUENT LIFT ACROSS THE REGION SHOULD WARRANT
SNOW CHANCES. MOISTURE STILL APPEARS LIMITED /THE BEST ASSOCIATED
WITH THE SURFACE LOW/ SO THE EXPECTATION IS FOR SNOW SHOWERS WITH
LITTLE ACCUMULATION.
NEXT WEEK...
QUIET FOR MONDAY...BUT A WEAK CLIPPER LOW WITH CHANCES FOR SNOW
IMPACTS NEW ENGLAND FOR TUESDAY. WITH SOME ELEMENTS LINGERING...IT
APPEARS THE REMAINDER OF THE WEEK WILL BE QUIET WITH SEASONABLE
CONDITIONS.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
OVERVIEW...MODERATE THIS MORNING THEN INCREASING TO HIGH
CONFIDENCE THIS AFTERNOON AND THEREAFTER.
THROUGH 12Z...
IFR TO MVFR WILL BE COMMON AHEAD OF APPROACHING COLD FRONT.
SHOWERS BECOME WIDESPREAD WESTERN NEW ENGLAND THROUGH 12Z WITH
EMBEDDED HEAVY RAIN. SSW WINDS GUSTS UP TO 50 TO 60 KT WITH RISK
GREATEST IN HEAVY SQUALLS. LLWS WITH SSW JET UP TO 90 KT AT 2 KFT.
AFTER 12Z...
WIND SHIFT TO WSW AROUND 12Z WESTERN NEW ENGLAND WITH AN IMPROVING
AND DRYING TREND TO MVFR-VFR BEHIND THE FRONT. WINDS NOT AS
STRONG WITH GUSTS UP TO 45 KT. EASTERN NEW ENGLAND...HEAVY RAIN
SQUALLS 12Z- 15Z WITH SSW WINDS GUSTING 50-60 KT ALONG WITH LLWS
AS 95 KT JET AT 2 KFT TRAVERSES THE AREA. IMPROVING CONDITIONS AFT
15Z WITH DRY WEATHER AND MVFR-VFR ALONG WITH A WIND SHIFT TO WSW
AND NOT AS GUSTY...G45KT.
TONIGHT...
VFR WITH CIGS BKN040-050. WEST WINDS REMAIN GUSTY 20-30 KT...UP TO
35 KT CAPE COD AND THE ISLANDS. DRY WEATHER PREVAILS.
KBOS TAF...HIGH CONFIDENCE BUT LOWER ON EXACT TIMING OF FRONTAL
PASSAGE.
KBDL TAF...HIGH CONFIDENCE BUT LOWER ON EXACT TIMING OF FRONTAL
PASSAGE.
OUTLOOK...FRIDAY THROUGH MONDAY...
FRIDAY...FRIDAY NIGHT...MODERATE CONFIDENCE.
A WEAK DISTURBANCE TO DEVELOP SOUTH OF NEW ENGLAND. COULD SEE SOME
MVFR CIGS AND -SN /PSBL VSBY RESTRICTIONS DOWN TO IFR/ TO IMPACT THE
S TERMINALS. CONTINUED BRISK WINDS OUT OF THE WEST GRADUALLY
LESSENING.
SATURDAY...MODERATE CONFIDENCE.
PERHAPS ANOTHER WEAK DISTURBANCE THRU THE N AND CENTRAL INTERIOR OF
NEW ENGLAND WITH -SN. MAINLY EXPECTING FLURRIES. OTHERWISE VFR WITH
CONTINUED BRISK WEST WINDS /ESPECIALLY CLOSER TO THE WATERS/.
SUNDAY INTO NEXT WEEK...MODERATE CONFIDENCE.
ANOTHER DISTURBANCE S OF NEW ENGLAND SUNDAY COULD RESULT IN -SN AND
MVFR CIGS /ESPECIALLY FOR THE S TERMINALS/. RENEWED BRISK W/NW WINDS
ARE ANTICIPATED. ACTIVITY DIMINISHES AND CONDITIONS PREVAIL VFR INTO
THE MIDWEEK PERIOD.
&&
.MARINE...
MODERATE TO HIGH CONFIDENCE THROUGH THURSDAY AFTERNOON.
STORM WARNINGS ARE POSTED FOR ALL WATERS LATE TONIGHT INTO LATE
MORNING THURSDAY. ITS VERY RARE TO HAVE 50 KNOT WIND GUSTS ON A
SOUTHERLY LOW LEVEL JET CASE BECAUSE OF THE INVERSION. HOWEVER...
GIVEN THE TREMENDOUS LOW LEVEL JET IN EXCESS OF 100 KNOTS FELT IT
WAS WORTH STORM WARNINGS ALL WATERS. IT MAY NOT LAST LONG...BUT
PARTICULARLY IF WE GET A FINE LINE GOING IT COULD PRODUCE 50 KNOT
WIND GUSTS.
THE FRONT SHOULD EXIT THE WATERS BY LATE MORNING ON THURSDAY.
HOWEVER...STRONG WESTERLY WINDS BEHIND THE FRONT SHOULD YIELD VERY
STRONG GALE FORCE WIND GUSTS OF 40 TO 45 KNOTS. THERE IS A LOW
PROBABILITY THAT WE MAY BRIEFLY TOUCH STORM WARNINGS FOR A FEW
HOURS BEHIND THE FRONT IN THE AFTERNOON...AS LAPSE RATES BECOME
QUIET STEEP BEHIND THE FRONT.
OUTLOOK...THURSDAY NIGHT THROUGH MONDAY...
THURSDAY NIGHT INTO FRIDAY NIGHT...
WESTERLY WINDS /INITIALLY GUSTING UP TO AROUND 40 KTS/ WILL
GRADUALLY RELAX THROUGH THE PERIOD. STORM WARNINGS LIKELY TO BE
CONVERTED TO GALE WARNINGS...GRADUALLY DIMINISHING TO SMALL CRAFT
ADVISORIES. GENERATED SWELL WILL RESULT IN WAVE HEIGHTS OF 12 TO 16
FEET ACROSS THE OUTER WATERS INITIALLY...DIMINISHING TO 5 TO 7 FEET.
A DISTURBANCE WILL DEVELOP S OF THE WATERS FRI INTO FRI NIGHT
RESULTING IN SHOWERY WX. COULD SEE SOME VISIBILITY IMPACTS.
SATURDAY INTO TUESDAY...
WEAK DISTURBANCES WILL CONTINUE TO SWEEP ACROSS OR IN THE VICINITY
OF NEW ENGLAND. SUBSEQUENT WIND FLOW PATTERNS WILL CONTINUE SWELL IN
EXCESS OF 5 FEET OVER THE OUTER WATERS. WITH EACH DISTURBANCE THERE
WILL BE THE CHANCE FOR SHOWERY WX AND VISIBILITY IMPACTS FOR MARINE
INTERESTS.
&&
.HYDROLOGY...
FLOOD WATCH NOW IN EFFECT FOR THIS EVENING INTO THURSDAY MORNING
FOR THE FAR WESTERN PORTION OF OUR CWA.
CONCERNS EXIST FOR THREAT OF LOCALIZED FLOODING ALONG THE EAST
SLOPES OF THE BERKSHIRES AND OVER FAR SOUTHWEST NEW HAMPSHIRE FOR
SEVERAL REASONS...
ACROSS MUCH OF SOUTHERN NEW ENGLAND...THE GROUND IS FROZEN TO A
DEPTH OF AT LEAST SEVERAL INCHES DUE TO THE PAST COLD SNAP.
BECAUSE OF THE FROZEN GROUND...OUR TRADITIONAL FLOOD GUIDANCE IS
TOO HIGH. THE FROZEN GROUND WILL ALLOW RAINFALL TO RUN OFF INTO
POOR DRAINAGE AREAS AND STREAMS MORE QUICKLY.
IN ADDITION...ACROSS SOUTHWEST NEW HAMPSHIRE AND ESPECIALLY THE
EAST SLOPES OF THE BERKSHIRES...THERE ARE STILL AREAS WITH 4 TO 8
INCHES OF SNOW ON THE GROUND...POSSIBLY 1 TO 2 INCHES OF LIQUID
EQUIVALENT...AND THE STRONG WINDS...WARM TEMPS AND HIGH DEWPOINTS
WILL DECIMATE THE REMAINDER OF THIS SNOWPACK. SMALL STREAMS IN
THAT AREA ARE RUNNING NORMAL TO ABOVE NORMAL...AND THE POTENTIAL
EXISTS FOR SOME TERRAIN ENHANCED PRECIPITATION WITH A TOTAL OF 1
TO 2 INCHES OF RAIN POSSIBLE. TERRAIN ENHANCEMENT IS BASED ON
PERSISTENT LOW LEVEL SOUTHERLY FLOW...TYPE A ENHANCEMENT FROM
LOCAL OROGRAPHICALLY INDUCED RAINFALL STUDY.
ELSEWHERE ACROSS SOUTHERN NEW ENGLAND...RAINFALL OF UP TO AN INCH IS
EXPECTED. THE GROUND IS FROZEN IN THIS AREA AS WELL...BUT AS
OPPOSED TO THE BERKSHIRES STREAMS ARE RUNNING BELOW NORMAL IN MANY
AREAS...AND SNOW PACK IS MUCH LESS OR IS GONE. THERE IS THE
POSSIBILITY FOR MINOR POOR DRAINAGE FLOODING AND SOME STREAMS MAY
COME CLOSE TO BANKFULL LEVELS.
TRIBUTARY/FORECAST POINT FLOODING IS NOT EXPECTED AT THIS TIME...BUT
THE SMALLER TRIBUTARY POINTS COULD EXPERIENCE BRIEF SHARP RISES.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...HIGH WIND WARNING UNTIL 9 AM EST THIS MORNING FOR CTZ002>004.
MA...HIGH WIND WARNING UNTIL 9 AM EST THIS MORNING FOR MAZ002>016-
026.
FLOOD WATCH UNTIL 10 AM EST THIS MORNING FOR MAZ002-003-
008>011.
HIGH WIND WARNING UNTIL 10 AM EST THIS MORNING FOR MAZ017>024.
DENSE FOG ADVISORY UNTIL 9 AM EST THIS MORNING FOR MAZ022>024.
NH...HIGH WIND WARNING UNTIL 9 AM EST THIS MORNING FOR NHZ011-012-
015.
FLOOD WATCH UNTIL 10 AM EST THIS MORNING FOR NHZ011.
RI...HIGH WIND WARNING UNTIL 10 AM EST THIS MORNING FOR RIZ001>008.
MARINE...STORM WARNING UNTIL 11 AM EST THIS MORNING FOR ANZ230>237-250-
251-254>256.
&&
SYNOPSIS...FRANK/SIPPRELL
NEAR TERM...NOCERA
SHORT TERM...FRANK
LONG TERM...SIPPRELL
AVIATION...NOCERA/SIPPRELL
MARINE...FRANK/SIPPRELL
HYDROLOGY...Hazardous weather outlook, Jan 31, 12:54 AM EST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
1254 AM EST THU JAN 31 2013
MAZ002-003-008>011-NHZ011-311000-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
CHESHIRE NH-
1254 AM EST THU JAN 31 2013
...HIGH WIND WARNING IN EFFECT UNTIL 9 AM EST THIS MORNING...
...FLOOD WATCH IN EFFECT UNTIL 10 AM EST THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A WIND ADVISORY WILL LIKELY BE NEEDED TO REPLACE THE HIGH WIND
WARNING ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CTZ002>004-MAZ004>007-012>016-026-NHZ012-015-311000-
HARTFORD CT-TOLLAND CT-WINDHAM CT-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN MIDDLESEX MA-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
1254 AM EST THU JAN 31 2013
...HIGH WIND WARNING IN EFFECT UNTIL 9 AM EST THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS AND SOUTHERN NEW
HAMPSHIRE.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
LOCALLY HEAVY DOWNPOURS MAY PRODUCE STREET FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A WIND ADVISORY WILL LIKELY BE NEEDED TO REPLACE THE HIGH WIND
WARNING ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MAZ017>021-RIZ001>008-311000-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
1254 AM EST THU JAN 31 2013
...HIGH WIND WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
LOCALLY HEAVY DOWNPOURS MAY PRODUCE STREET FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A WIND ADVISORY WILL LIKELY BE NEEDED TO REPLACE THE HIGH WIND
WARNING ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MAZ022>024-311000-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-
1254 AM EST THU JAN 31 2013
...HIGH WIND WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING...
...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
DENSE FOG ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A WIND ADVISORY WILL LIKELY BE NEEDED TO REPLACE THE HIGH WIND
WARNING ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ230>237-250-251-254>256-311000-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
1254 AM EST THU JAN 31 2013
...STORM WARNING IN EFFECT UNTIL 11 AM EST THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
STORM WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A GALE WARNING WILL LIKELY BE NEEDED TO REPLACE THE STORM WARNING ON
THURSDAY INTO THURSDAY NIGHT.
LOW TO MODERATE PROBABILITY OF GALE FORCE WIND GUSTS AROUND
FRIDAY...AND AGAIN SUNDAY NIGHT INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jan 31, 1:48 AM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
148 AM EST THU JAN 31 2013
CTZ002>004-MAZ003-004-008>012-310745-
WINDHAM CT-TOLLAND CT-HARTFORD CT-WESTERN HAMPDEN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-EASTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-SOUTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-
148 AM EST THU JAN 31 2013
...SPECIAL WEATHER STATEMENT...
AT 144 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF THUNDERSTORMS NEAR BURLINGTON...OR 5 MILES NORTHWEST OF
BRISTOL...MOVING NORTHEAST AT 90 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...HARTFORD...NEW BRITAIN...WEST HARTFORD...BRISTOL...
CHICOPEE...EAST HARTFORD...MANCHESTER...NEWINGTON...NORTHAMPTON...
WINDSOR LOCKS...VERNON...EAST LONGMEADOW...FARMINGTON...PLAINVILLE...
SOUTH WINDSOR...RUSSELL...MONTGOMERY...BLANDFORD AND WESTFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS WHEN THESE STORMS APPROACH. WINDS MAY BE STRONG ENOUGH
TO PRODUCE DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.
&&
LAT...LON 4223 7301 4232 7303 4250 7296 4228 7221
4218 7226 4216 7213 4206 7213 4175 7233
4158 7286 4158 7294 4164 7294 4164 7299
4180 7302 4181 7295 4189 7294 4197 7289
4197 7303 4204 7301 4204 7306 4209 7307
TIME...MOT...LOC 0644Z 213DEG 80KT 4174 7300
DUNTENLocal storm report, Jan 31, 3:00 AM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
300 AM EST THU JAN 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 AM NON-TSTM WND GST 3 SSW MILTON 42.21N 71.11W
01/31/2013 M71 MPH NORFOLK MA ASOS
0248 AM NON-TSTM WND GST 1 NE WINDEMERE 42.32N 70.87W
01/31/2013 M58 MPH ANZ230 MA MESONET
&&
DUNTENLocal storm report, Jan 31, 3:17 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
317 AM EST THU JAN 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 AM NON-TSTM WND GST 1 SSW FORT INDEPENDENCE 42.33N 71.02W
01/31/2013 M59 MPH SUFFOLK MA MESONET
&&
DUNTENHigh Wind, Windham
- When
- January 31, 3:52 AM EST to 8:45 AM EST
- Where
- Windham forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $15,000
- Reported by
- ASOS
- Coordinates
- 41.827, -71.977 (the zone’s center; the record gives no point)
The Automated Surface Observing System at Windham Airport in Willimantic (KIJD) recorded a wind gust to 58 mph. In addition, mesonet and amateur radio operators reported gusts to 60 mph in Thompson and North Grosvenor Dale. Several trees were downed onto wires in Woodstock.
High Wind, Hartford
- When
- January 31, 4:43 AM EST to 7:04 AM EST
- Where
- Hartford forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Amateur Radio
- Coordinates
- 41.819, -72.572 (the zone’s center; the record gives no point)
The Automated Surface Observing Stations at Hartford Brainard Airport (KHFD) and at Bradley International Airport (KBDL) recorded wind gusts to 54 and 55 mph, respectively. An amateur radio operator in Berlin recorded a 53 mph wind gust on their home weather station. In addition, a tree was downed onto a house in Manchester and wires were downed onto a school bus in East Hartford. In Hartford, a tree was downed onto two cars.
High Wind, Tolland
- When
- January 31, 4:57 AM EST to 5:17 AM EST
- Where
- Tolland forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Amateur Radio
No wind speed observations were reported from Tolland County, however reports from surrounding counties and damage reports indicate that winds likely reached high wind criteria. In Columbia, a tree was downed onto wires on Basket Shop Road. A tree and wires were downed in Stafford.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Indiana, January 31, 201310 injured · $400,000 · 1 event
- High Wind and Strong Wind in Massachusetts, January 31, 2013$630,000 · 70 kt wind · 17 events
- Flooding in Virginia, January 31, 2013$760,000 · 6 events
- High Wind in New Jersey, January 31, 2013$331,000 · 51 kt wind · 7 events
- Flood and High Wind in New York, January 31, 2013$251,000 · 61 kt wind · 10 events
- High Wind in New York, January 31, 2013$150,000 · 55 kt wind · 13 events
- Debris Flow in Washington, January 31, 2013$250,000 · 1 event
- High Wind in Connecticut, January 31, 2013$180,000 · 68 kt wind · 6 events
- Damaging Winds in Virginia, January 31, 20132 injured · $59,000 · 65 kt wind · 8 events
- High Wind and Strong Wind in New York, January 31, 2013$90,000 · 50 kt wind · 9 events
- Damaging Winds in North Carolina, January 31, 2013$53,000 · 60 kt wind · 17 events
- High Wind in Rhode Island, January 31, 2013$35,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427782, 427778, 427780.